Chat Now!   Member Gallery    Member Articles    Games   Member Groups   Member Blogs   Health News    Bored?

Author Topic: Wanting to come off Inderal. Anyone with experience?  (Read 93 times)

0 Members and 1 Guest are viewing this topic.

Offline nikki295248

  • Newbie
  • *
  • Posts: 11
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
Wanting to come off Inderal. Anyone with experience?
« on: June 29, 2014, 03:03:48 PM »
I was put on Inderal 4 years ago after being diagnosed with benign pvc's. I started off with 20 mg 3x daily and got upped a long time ago to 40 mg 3x a day since it wasn't really doing much for me. It has helped with the skips but definitely not taken them completely away and my heart rate is still almost constantly fast. I really believe this drug is the cause of a lot of my symptoms. First off it does not help my anxiety in any way, I have gained 40 lbs since being on it, I tire out after 5 minutes of doing anything physical, I'm very fatigued almost all day everyday, I have no motivation, and more recently I have been very short of breath at anytime whether I'm just sitting there or especially when I try to do anything physical. I'd really like to try to come off this medication but am so scared to even try! I'm afraid the pvc's will come back with a vengeance and that my heart rate will really become out of control. My doctor says since there isn't anything really wrong with my heart that I can get off these whenever I wanted to. Has anyone ever gotten off these and if so how? I want to try a extremely slow weaning schedule but not sure what the best way to do it is. Anyone have horrible side effects trying to come off it? Will my anxiety really shoot up doing this or not because it doesn't do anything for them to begin with? Any experience with this would be appreciated!
Bookmark and Share

Online insights

  • Hero Member
  • *****
  • Posts: 4298
  • Country: au
  • Rec's: 100
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: Wanting to come off Inderal. Anyone with experience?
« Reply #1 on: June 29, 2014, 06:31:19 PM »
Will my anxiety really shoot up doing this or not because it doesn't do anything for them to begin with?

Firstly, beta-blockers should never be quit cold-turkey. As with many medications the body adjusts to their presence and a sudden discontinuation can cause serious physical consequences, more so with beta-blockers because of their affects on the cardiovascular system.

As for anxiety levels shooting up, this may happen though it won't be a direct effect of dropping the med. Beta-blockers, do not directly inhibit anxiety in the way antidepressants and benzodiazepines do and have little affect in the brain. Indeed, the water soluble ones which cannot penetrate the blood-brain-barrier are as effective for anxiety as the lipid soluble beta-blocks like Inderal which do.

Beta-blockers moderate the adrenaline surge that is part of the flight-or-fight response which is what really spooks people during an anxiety attack and often escalates anxiety. Discontinuing the med will remove that protective effect, but it won't in itself cause you to be more anxious, though it may prompt a, for wont of a better word, psychological increase in anxiety, as may any increase in pvcs and heart rate.

Quote
I'd really like to try to come off this medication but am so scared to even try! I'm afraid the pvc's will come back with a vengeance and that my heart rate will really become out of control. My doctor says since there isn't anything really wrong with my heart that I can get off these whenever I wanted to.

Your doctor is almost certainly right, but that alone doesn't help. Ordinarily, I would suggest that you taper off over only a few weeks, but given the potential for this to send your anxiety levels into orbit, your idea of weaning off very slowly may be the better option. From a purely physical angle you could reduce the dose every 2-3 days, but for you it would probably be better to just proceed at a pace you're comfortable with. You are unlikely to get into serious difficulty from any single small dose reduction.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Offline nikki295248

  • Newbie
  • *
  • Posts: 11
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
Re: Wanting to come off Inderal. Anyone with experience?
« Reply #2 on: June 29, 2014, 07:21:12 PM »
Thanks for the info Ian! I do plan on coming off of them very slowly and I'm sure its going to take a lot of time. Do you happen to know if I can cut 20 mg pills into smaller pieces and do it that way? I know some pills you are never supposed to cut especially extended release ones which mine aren't.
Bookmark and Share

Online insights

  • Hero Member
  • *****
  • Posts: 4298
  • Country: au
  • Rec's: 100
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: Wanting to come off Inderal. Anyone with experience?
« Reply #3 on: June 29, 2014, 09:13:31 PM »
Do you happen to know if I can cut 20 mg pills into smaller pieces and do it that way? I know some pills you are never supposed to cut especially extended release ones which mine aren't.

No, you shouldn't cut any drug that comes in a slow release form, though there are sometimes ways around this. But cutting regular Inderal tablets should be fine, though run it past your pharmacist just in case as I don't know all the permutations meds come in around the world. I suggest you buy a pill-cutter from him/her while you're there as these are more accurate and often less bloody than using knives, etc.

Cutting back by a quarter of a 20mg tablet every week alternating across the three times a day you're taking it is unlikely to provoke any significant problems. You would almost certainly do just as well by cutting more at a faster rate, but I suspect this would be easier on you psychologically.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Tags:
 

Related Topics

  Subject / Started by Replies Last post
3 Replies
2424 Views
Last post May 19, 2009, 02:28:36 PM
by 924guy
4 Replies
1122 Views
Last post October 04, 2010, 10:21:17 PM
by anxiouskathie
2 Replies
475 Views
Last post June 24, 2013, 07:55:52 PM
by AOKAY
2 Replies
179 Views
Last post January 11, 2014, 11:11:21 PM
by insights
0 Replies
48 Views
Last post June 29, 2014, 04:02:48 PM
by MobileChucko

anything